Alert archive / Alabama / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Huntsville, AL

February 6, 2008DeKalb County, Alabama

NWS Huntsville, AL issued this flash flood warning at Feb 6, 2008, 6:47 AM CST for DeKalb County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2008, 6:47 AM CST (12:47 UTC)
Expired
Feb 6, 2008, 10:45 AM CST
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 60 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 467 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
467 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 061250
FFWHUN
ALC049-061645-
/O.NEW.KHUN.FF.W.0002.080206T1247Z-080206T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
647 AM CST WED FEB 6 2008

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA...

* UNTIL 1045 AM CST

* AT 647 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL OCCURRING OVER MOST OF DEKALB COUNTY. THIS     
  VERY HEAVY RAIN...POSSIBLY OF TWO TO THREE INCHES LESS THAN TWO    
  HOURS...COULD CAUSE FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SYLVANIA...
  RAINSVILLE...POWELL...FORT PAYNE...GERALDINE...CROSSVILLE...       
  COLLINSVILLE...VALLEY HEAD...MENTONE...IDER AND HENAGAR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

THIS FLASH FLOODING COULD ALSO CAUSE FLOODING ALONG BIG WILLS CREEK 
FROM VALLEY HEAD TO COLLINSVILLE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3449 8556 3438 8561 3420 8584 3419 8591
      3419 8610 3444 8611 3448 8606 3449 8598
      3460 8582 3486 8557 3452 8550
TIME...MOT...LOC 1247Z 180DEG 0KT 3446 8579

$$

JE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 5:43 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 6, 5:43 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
543 AM CST WED FEB 6 2008

.UPDATE...
STORMS CONTINUE TO MOVE EAST AND EXTENDED FROM HUN AND POINTS
EAST. ALSO REMOVED MADISON/MORGAN AND FRANKLIN COUNTY TN FROM
WATCH. ALL SVR WX SHOULD BE OUT OF CWA ARND 7 AM.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Feb 6, 4:27 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
427 AM CST WED FEB 6 2008

ALZ001>010-016-TNZ076-096-097-061900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
427 AM CST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE AREA EARLY THIS MORNING. THIS LINE OF STORMS WILL BE CAPABLE
OF DAMAGING WINDS AND HEAVY RAIN. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE. THE MAIN SEVERE WEATHER THREAT WILL BE FROM HUNTSVILLE
AND POINTS EAST UNTIL AROUND 7 AM.

THIS AFTERNOON...ALL SHOWER AND THUNDERSTORMS ACTIVITY WILL BE
OVER...AS TEMPERATURES FALL INTO THE UPPER 40S OR LOWER 50S.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NEEDED FOR EARLY THIS MORNING ONLY.

SS

In the hours before

Local storm report, Feb 6, 5:46 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
546 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND DMG     PISGAH                  34.68N 85.85W
02/06/2008                   JACKSON            AL   EMERGENCY MNGR

            ONE HOME DESTROYED NEAR PISGAH.

&&

KWEBER
Special weather statement, Feb 6, 5:55 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 AM CST WED FEB 6 2008

ALZ008-061330-
MARSHALL-
555 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY FOR VERY HEAVY RAIN
AND POTENTIAL MINOR FLOODING UNTIL 730 AM CST...

AT 554 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
VERY HEAVY RAINFALL TRAINING ACROSS MARSHALL COUNTY FROM HYATT AND
DOUGLAS THROUGH GUNTERSVILLE TO BUCKS POCKET STATE PARK.

VERY HEAVY DOWNPOURS...AND STREET FLOODING...ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HYATT.
  ALBERTVILLE.
  GUNTERSVILLE.
  GUNTERSVILLE STATE PARK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Local storm report, Feb 6, 6:02 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
602 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND DMG     GUNTERSVILLE            34.36N 86.27W
02/06/2008                   MARSHALL           AL   EMERGENCY MNGR

            TREE BLOWN DOWN ON HIGHWAY 227 TOWARD STATE PARK.

0545 AM     FLASH FLOOD      GUNTERSVILLE            34.36N 86.27W
02/06/2008                   MARSHALL           AL   EMERGENCY MNGR

            MINOR FLASH FLOODING OCCURRING IN GUNTERSVILLE.

&&

KWEBER
Local storm report, Feb 6, 6:04 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
604 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TORNADO          PISGAH                  34.68N 85.85W
02/06/2008                   JACKSON            AL   EMERGENCY MNGR

            ONE HOME DESTROYED NEAR PISGAH.

&&

KWEBER
Special weather statement, Feb 6, 6:04 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
604 AM CST WED FEB 6 2008

ALZ009-010-061230-
DE KALB-JACKSON-
604 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR DEKALB AND JACKSON COUNTIES UNTIL
630 AM CST...

AT 600 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IDER...OR 17 MILES NORTHEAST OF
RAINSVILLE...MOVING EAST AT 55 MPH.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SULPHER SPRINGS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST WEDNESDAY MORNING
FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

CBD
Local storm report, Feb 6, 6:05 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
605 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     HAIL             GRANT                   34.52N 86.25W
02/06/2008  E0.25 INCH       MARSHALL           AL   PUBLIC

            PEA SIZE HAIL REPORTED IN GRANT.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 2:40 AM CSTTornado WarningHUNLawrence50 min
Feb 6, 3:08 AM CSTTornado Warning EmergencyHUNLimestone, Morgan37 min
Feb 6, 3:30 AM CSTTornado WarningHUNMadison45 min
Feb 6, 3:40 AM CSTTornado WarningHUNCullman35 min
Feb 6, 4:11 AM CSTTornado WarningHUNCullman19 min
Feb 6, 4:14 AM CSTSevere Thunderstorm WarningHUNCullman31 min
Feb 6, 4:15 AM CSTSevere Thunderstorm WarningHUNMadison45 min
Feb 6, 4:17 AM CSTTornado WarningHUNMarshall28 min
Feb 6, 4:43 AM CSTTornado WarningHUNDeKalb, Jackson, Marshall32 min
Feb 6, 4:46 AM CSTSevere Thunderstorm WarningHUNCullman29 min
Feb 6, 4:47 AM CSTSevere Thunderstorm WarningHUNJackson43 min
Feb 6, 5:04 AM CSTTornado WarningHUNDeKalb, Jackson26 min
Feb 6, 5:26 AM CSTTornado WarningHUNDeKalb, Jackson19 min
Feb 6, 5:29 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall31 min
Feb 6, 6:12 AM CSTFlash Flood WarningHUNMarshall3 hr
Feb 6, 12:51 PM CSTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more5 hr

Nearby

Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.